Document Detail


Laundry Detergent Pod Ingestions: Is There a Need for Endoscopy?
MedLine Citation:
PMID:  25048605     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
INTRODUCTION: Laundry detergent pod (LDP) exposures in children have resulted in several referrals to the emergency department. Signs and symptoms can include gastrointestinal symptoms (vomiting, drooling), neurological symptoms (depressed sensorium), or metabolic changes (lactic acidosis). There is limited literature on esophageal injury following LDP ingestions.
CASE SERIES: We reviewed three cases of pediatric LDP ingestions that underwent an upper endoscopy in a tertiary care pediatric hospital. All of our patients were younger than 3 years old. The upper endoscopies revealed superficial esophageal erosions in two patients and erythema in the other. None of the patients had oral burns. Two of them developed swallowing dysfunction. Follow-up upper GI studies were normal.
CASE DISCUSSION: Our three patients ingested laundry detergent pods and all of them developed some degree of esophageal injury despite the absence of oral erythema, ulcers, or swelling. A review of literature suggests LDP exposures are more severe than non-pod detergents. Reasons as to why this may be remain unclear, although investigation into the ingredients and mode of delivery may help us to better understand. In a literature review, no esophageal strictures have been reported after LDP ingestion. We reviewed esophageal injury classification systems in an attempt to predict who may be at greatest risk for stricture based on initial findings.
CONCLUSION: Our case series demonstrates it is hard to predict esophageal injury based on signs and symptoms. Based on a literature review, long-term esophageal stricture is unlikely, but if gastrointestinal symptoms persist, it is reasonable to evaluate with an upper endoscopy. Larger studies are needed.
Authors:
Erika Smith; Erica Liebelt; Jan Nogueira
Related Documents :
16959815 - Phenotype associated with app duplication in five families.
3944405 - Oculopharyngeal muscular dystrophy as a cause of dysphagia in the elderly.
3062265 - Unusual but reversible hepatic lesions following long-term treatment with pyridylcarbin...
21549665 - Primary endobronchial leiomyoma - endoscopic laser resection.
12532045 - A case of polypoid dermatofibroma.
11206355 - Polyarteritis nodosa mimicking polymyalgia rheumatica.
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2014-7-22
Journal Detail:
Title:  Journal of medical toxicology : official journal of the American College of Medical Toxicology     Volume:  -     ISSN:  1937-6995     ISO Abbreviation:  J Med Toxicol     Publication Date:  2014 Jul 
Date Detail:
Created Date:  2014-7-22     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101284598     Medline TA:  J Med Toxicol     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Association between BRAF (V600E) and NRAS (Q61R) mutations and clinicopathologic characteristics, ri...
Next Document:  Altered Mental Status and End Organ Damage Associated with the use of Gacyclidine: A Case Series.